Hormonal Contraception Use May Be Associated With Higher Risk Of Depression.
October 10, 2016
Dr. Fox responds to the following study:
This study I think gets at the underlying physiologic changes we are noticing in our patients on long term OCP’s. It has been our running theory of late for patients on OCP’s (a combination of estrogen and progesterone hormones) that many, maybe more than 50% are not getting enough estrogen effect. These women are acting as if their estrogen levels are closer to menopause than normal. Symptoms include but not limited to, Depression, anxiety, panic attacks, migraine headaches, memory problems, ADD, joint pain, night sweats, urinary frequency and urgency, vaginal dryness, decreased libido, oily skin, acne, hair loss etc. We almost routinely supplement estrogen for these women. All the symptoms go away with supplementation. We try to avoid oral estrogen because the pill is oral, so patch, cream, and vaginal delivery methods are available.